Biphasic Amiodarone-Induced Thyroid Dysfunction: De Novo Hypothyroidism Followed by Delayed Type 2 Thyrotoxicosis: A Case Report.
Nawras M Ibrahim, Sravani Karuchola, Samir Ouais
✦ AI-curated · Sources linked
Case in brief
A 66-year-old man with paroxysmal atrial fibrillation and normal thyroid function developed hypothyroidism after 22 months of amiodarone treatment. Following amiodarone discontinuation and initiation of levothyroxine, he later experienced subclinical hyperthyroidism and subsequently overt thyrotoxicosis with symptoms including palpitations and weight loss. Diagnosis of type 2 amiodarone-induced thyrotoxicosis was confirmed through imaging and lab results, and treatment with prednisone restored euthyroidism.
What made this case unusual
This case illustrates a biphasic pattern of amiodarone-induced thyroid dysfunction, with de novo hypothyroidism followed by delayed type 2 thyrotoxicosis, which is rarely reported in previously euthyroid patients.
Diagnostic / clinical pearl
Clinicians should be aware that amiodarone can cause delayed type 2 thyrotoxicosis, even after prolonged periods of normal thyroid function, necessitating careful monitoring post-discontinuation.
Why it matters
This case emphasizes the importance of extended follow-up in patients treated with amiodarone, as thyroid dysfunction may manifest long after the drug has been stopped.